Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 161, NWS Pittsburgh, PA

August 2, 2000Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 2, 2000, 2:56 PM EDT for Mercer County, Pennsylvania. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2000, 2:56 PM EDT (18:56 UTC)
Expired
Aug 2, 2000, 4:00 PM EDT
In force
64 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Mercer County, PA

What was reported inside it

TimeReportWhereRemark
Aug 2, 3:10 PM EDTThunderstorm WindGreenville, PAThunderstorm winds downed several trees and power lines, leaving over 4,000 people in the surrounding area without power.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 1:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS51 KPBZ 021857
SVRPIT
PAC085-022000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
256 PM EDT WED AUG 2 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 400 PM EDT

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF GREENVILLE...MOVING
  NORTHEAST AT 25 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  STONEBORO...GREENVILLE EAST...SHENANGO LAKE.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:01 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 2, 1:01 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
101 PM EDT WED AUG 2 2000

UPDATING ZONES FOR SEVERE THUNDERSTORM WATCH.

CAT

FCSTID = 66
PIT   82  67  81  62 /  50  60  70  30
HLG   82  67  81  62 /  50  60  70  30
MGW   84  67  82  62 /  50  60  70  40
ZZV   82  67  81  62 /  50  60  70  30
PHD   82  67  81  62 /  50  60  70  30
FKL   80  65  78  59 /  50  60  60  30
DUJ   80  65  78  59 /  50  60  60  30
LBE   84  67  80  62 /  50  60  70  30
BTP   80  65  78  59 /  50  60  60  30
IDI   84  67  80  62 /  50  60  70  30
ODM   82  67  79  60 /  50  60  70  50

.PBZ...
MD...NONE.
OH...NONE.
PA...SEVERE THUNDERSTORM WATCH UNTIL 600 P,M EDT WEDNESDAY FOR ZONES
PAZ007>009.

WV...NONE.

In the hours before

Special weather statement, Aug 2, 10:40 AM EDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 AM EDT WED AUG 2 2000

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-022200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON OH-JEFFERSON PA-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1040 AM EDT WED AUG 2 2000

...HEAVY DOWNPOURS POSSIBLE LATE THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS COULD APPROACH SEVERE LIMITS LATER THIS
AFTERNOON AND EARLY TONIGHT. HEAVY DOWNPOURS MAY ACCOMPANY ANY OF
THESE STORMS INTO TONIGHT WITH THE POSSIBILITY OF FLASH FLOODING IF
STORMS REPEATEDLY MOVE OVER THE SAME AREA.

SKYWARN ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.
Special weather statement, Aug 2, 12:53 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1253 PM EDT WED AUG 2 2000

PAZ007>009-022200-
FOREST PA-MERCER PA-VENANGO PA-
1253 PM EDT WED AUG 2 2000

...SEVERE THUNDERSTORM WATCH UNTIL 6 PM THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE A SEVERE THUNDERSTORM WATCH UNTIL 6 PM
FOR THE FOLLOWING COUNTIES IN NORTHWEST PA...

FOREST...MERCER AND VENANGO.

THUNDERSTORMS CONTAINING HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM
WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE WITHIN
THE WATCH AREA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:25 PM EDTSevere Thunderstorm WarningPBZMercer35 min
Aug 2, 2:51 PM EDTSevere Thunderstorm WarningPBZVenango39 min
Aug 2, 3:23 PM EDTFlash Flood WarningPBZVenango4 hr
Aug 2, 3:28 PM EDTSevere Thunderstorm WarningPBZVenango62 min
Aug 2, 3:50 PM EDTFlash Flood WarningPBZMercer3 hr
Aug 2, 4:12 PM EDTFlash Flood WarningPBZForest3 hr
Aug 2, 4:32 PM EDTSevere Thunderstorm WarningPBZClarion58 min
Aug 2, 4:40 PM EDTSevere Thunderstorm WarningPBZMercer65 min
Aug 2, 5:44 PM EDTSevere Thunderstorm WarningPBZMercer46 min
Aug 2, 5:54 PM EDTSevere Thunderstorm WarningPBZVenango66 min
Aug 2, 6:02 PM EDTTornado WarningPBZVenango43 min
Aug 2, 6:28 PM EDTSevere Thunderstorm WarningPBZMercer62 min
Aug 2, 6:38 PM EDTSevere Thunderstorm WarningPBZClarion67 min
Aug 2, 6:43 PM EDTFlash Flood WarningPBZMercer3 hr
Aug 2, 6:56 PM EDTSevere Thunderstorm WarningPBZVenango64 min
Aug 2, 7:14 PM EDTFlash Flood WarningPBZForest, Venango3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.